Emotional side effects of SSRIs – why are patients not warned?

Thanks to the Truthman for this:

Patients should be warned about emotional side effects of antidepressants when they start treatment, British psychiatrists suggest.

The qualitative study of patients taking SSRIs found that the majority of patients experienced a reduction in positive and negative emotions, emotional detachment, changed personality and a feeling of indifference.

Most described a general reduction in the intensity of emotions, so that all their emotions felt flattened or evened out. Others felt they experienced their emotions as thoughts rather than feelings. Most participants described feeling emotionally detached or disconnected and attributed this to their SSRI.

This emotional detachment sometimes extended to a detachment from other people. Specifically, they felt reduced sympathy and empathy and a sense of detachment during social interactions. Almost all participants described not caring about things that used to matter to them, and some felt that their personality had changed in some way.

Writing in the British Journal of Psychiatry, the authors noted that some of the emotional effects described were similar to symptoms of depression, but felt that most participants were able to distinguish between them. Many participants had considered whether they should stop taking their medication, however many viewed the side effects as preferable to the illness they were being treated for. Of note, the authors said, many of the individuals emotional side effects emerged following partial or full recovery from their illness. “Clinicians should therefore also ask routinely about emotional side-effects when they are assessing progress on antidepressants,” they said. “This might compromise asking a broad screening question, and then, if necessary, more specific questions to characterise the nature and extent of the problem.. and its contribution to their decision-making regarding ongoing adherence”.

No shit Sherlock… maybe one day soon we’ll have Glaxo admitting Seroxat/Paxil is addictive and withdrawal from the drug can be hell for many, many people.

Or maybe not.

But don’t worry, our day in the high court is coming soon and then we’ll find out what horror stories Glaxo has been hiding for all these years.

Posted in SSRI. 11 Comments »

11 Responses to “Emotional side effects of SSRIs – why are patients not warned?”

  1. ron Says:

    ten years after I quitted with seroxat I still have the same flattened emotions, beeping ears, as while taking it.and why I stopped taking seroxat (paxil),I got seroxat against anxiety an it left me with severe depession. now I have a extra. disease for the prise of one. BARGAIN~!

  2. Lynn Says:

    I’m so sorry about what happened to you. A Dr. Daniel Amen has interesting things to say about brain troubles.

  3. john Says:

    10 years after you quit paxil you still have problems? thats the scariest damn thing ive ever heard. how long were you on paxil in the first place?

  4. ron Says:

    I took 20Mg a day for four months, it came with nasty side effects and I was told it did’n had a withdrawal. I am not the only one with permanent damage.that I know for sure.

  5. Dianne Says:

    After my family went thru a chemical spill…each of us suffered and to make a long story short..I ended up being told I had panic attacks due to my serotonin levels being off and that Paxil would keep thme level and there was no problem with addiction or side effects and I would have to be on it for the rest of my life!!! WELL…it has ruined my ife as I knew it. I have been on 40 mg for 15 yrs and I am now weaning myself off of it and refuse to quit or take anything in its place no matter what I must endure. AND my new doctor agrees with me in fact they are the ones who said Paxil was very dangerous to be on especially for that length of time because it has been discovered that it can damage and effect other neurotransmitters in the brain that can cause all kinds of problems. I thank my doctor for telling me the truth and I will prevail. yes, I am going thru all kinds of awful feelings and other such things…but I know that I was a perfectly normal nondepressed person before being given this drug. I was told the chemical spill probably caused my serotonin levels to get off and therefore would have to have this indefinitely to keep it correct. I was NOT depressed nor had I ever been. I am now down to 10 mg which I will stay on for the next 6 weeks and then thats it! I have been reducing it by 10mg every 6 weeks.
    Good luck to all and I would be happy to answer anyone with a question. I will post again and let all know how its going.

    • aguila Says:

      Hello Dianne, I am a french woman whose english is poor, but I’d like to speak with you.
      I’m with fluoxetine since 13 years, originally a daily 18 mg, and have reduced to 13mg BUT it seems impossible to reduce more : even a drop less – I take the Prozac syrup – lets me after 3 weeks so awful withdrawal symptoma ! When my last trial, got heart disease palpitations,tachycardia and severe insomnia,etc…I’m very astonished you could “jump” from 40mg to 10 mg after such a long time on SSRI.
      Please, tell me WHAT has been the lasting of your drastic reduction ?
      …..Good luck , I’ m sure you are at the end of “that” road: only 10mg is a real victory !
      Cordialement,
      “Aguila”

  6. anonymous Says:

    im dead inside and i feel like killing myself

    • greg walker Says:

      I also feel dead inside. No emotions at all. I seem not to care for people any more. This drug has destroyed the ministry that God had given me. I am no longer a minister because i feel no compassion for any one. I too have thought of suicide,every day.

  7. Ann Says:

    I was just sitting here with a lump in my throat and I read anonymous’s message, please dont do anything to harm yourself it is not you its the tablets your on thats making you feel like this, go now and call a doctor and tell them how your feeling they will be able to give you something to calm you down. I know how you are feeling many of us have felt the same you are not alone you must be strong for yourself and your family you will get through this I promise. Go now and call a doctor please!!

  8. mahmoud hussien mahmoud khairat Says:

    i was taking tramadol for 3 years daily 1200 mg but when i stoped taking it suddenly i felt depressed and my doctor told me to take seroxat 12.5 and faverin 100 so does it have emotional side effects and when i stop taking it i will be normal or not please reply

  9. moh Says:

    never ever use medicine for your panic attacks or anxiety,the more you will suffer,,use deep breathing exercise instead…peace and a bright happy future for us all…


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: